What happened to that believer?

The current Universal House of Justice and many Bahais use the quotes from secretaries of Shoghi Effendi to justify opposition to same sex relationships as the Bahai way. But I've always been curious about one such letter written in the 1950's. It's as follows:

Regarding the question you asked him about one of the believers who seems to be flagrantly homosexual-- although to a certain extent we must be forbearing in the matter of people's moral conduct because of the terrible deterioration of society in general, this does not mean that we can put up indefinitely with conduct that is disgracing the Cause. This person should have it brought to his attention that such acts are condemned by Bahá'u'lláh, and that he must mend his ways, if necessary consult doctors and make efforts to overcome this affliction, which is corruptive for him and bad for the Cause. If after a period of probation you do not see an improvement, he should have his voting rights taken away.

Letter written on behalf of Shoghi Effendi,
letter dated 6/20/53 to NSA of Canada.

I have to wonder, what happened to this flagrantly gay Bahai in Canada back in 1953. Did he just leave the Faith? Did he have his voting rights removed? Did he pretend that he was now straight so he could remain in the community? Or worse, did he actually listen to this advice? That is what scares me. It is so immoral and irresposible for a the head of a world religion that claims to be the voice of God on earth today, to offer such a quote as an eternal truth -- as God's word. Did the UHJ, or any Bahai for that matter, stop and think -- what happened to this guy? Let's assume he actually went to a "competent doctor" in his day to overcome his homosexuality. Would you all like to know what some of the prescriptions were in those days in the West to help gays get over their sickness of being gay? Here are just some I'd like to share:

  • Electric shock therapy (one of the most common treatments)
  • Oestrogen treatment to reduce libido; and other methods such as chemical castration
  • Injections of apomorphine which could have serious side effects
  • And worse case scenario, if the individual was desperate, a lobotomy

Full story...